GlaxoSmithKline PLC released a statement yesterday warning consumers about the health problems associated with long term use of their denture adhesive containing zinc. The company has started taking measures to stop producing and supplying the adhesive, which is available in many countries.
On their website GlaxoSmithKline has posted, “We are taking these actions because we have become aware of potential health problems associated with the long-term excessive use of our zinc-containing denture adhesive products.”
‘Poligrip,’ the product in question, has been manufactured since 1996 and has received approximately 400 reports of neurological symptoms associated with its use out of 8.5 million users. In 2009 there was a surge of complaints reported in the United States which has led to a number of lawsuits against the company.
A spokeswoman for GlaxoSmithKline reported, “After speaking with the FDA in the U.S. and the Irish Medical Board for the European regulators, we decided to issue our own consumer advisory.” She did defend the litigation, but declined any further comment. She did state that she was unaware of any formal action by either regulator against the company.
“The product is safe to use if taken as directed on the instructions,” the spokeswoman added since GlaxoSmithKline is not recalling any of it’s adhesives containing zinc. She further stated that the problems only occur if the products are excessively used over several years. It seems that the zinc builds up in the body and prevents the proper absorption of copper and leads to neurological symptoms.
The company has said that it will “transition” to zinc-free versions and the packaging will clearly show “Zinc Free.”
Often denture adhesives are used to compensate for ill-fitting dentures. A proper fitting denture, when the wearer has adequate remaining bone, often will not need adhesive at all. A good exam to evaluate the fit is important. Refitting (relining) or remaking of the denture may be indicated. Also, ill-fitting dentures lead to excess movement that accelerates the bone loss that is common to most denture wearers.